Latest Healthy Kids News
TUESDAY, May 12, 2015 (HealthDay News) -- Fewer new mothers have been prescribed the painkiller codeine since public health officials warned about a rare, but potential risk of overdose for breast-feeding babies, a new study says.
Experts said the study results, reported in the May 12 Journal of the American Medical Association, are good news.
"The trend is going in the direction we want it," said lead researcher Kate Smolina, of the University of British Columbia, in Vancouver, Canada.
On the other hand, she added, a significant number of women were still being prescribed codeine in 2011 -- three to four years after U.S. and Canadian health officials first issued their warnings.
"Prescriptions are still too high," Smolina said. "We'd like to see it closer to zero."
Codeine is an ingredient in certain prescription painkillers and cough medications. It was long considered the safest narcotic painkiller for women who are breast-feeding, according to the U.S. Food and Drug Administration (FDA).
That changed in 2006, when doctors reported on a 13-day-old infant who died from a morphine overdose.
The baby's mother had been using codeine, which the body converts to morphine to relieve pain; tests later revealed that the mother had a gene variant that made her an "ultra-rapid" metabolizer of codeine. That led to unusually high levels of morphine in her breast-milk.
The culprit gene variant is relatively uncommon -- found in 1 to 10 percent of most ethnic groups, according to the FDA. (It is more common in people from Northern Africa and Saudi Arabia, with up to 28 percent of people carrying the gene variant.)
Still, most women wouldn't know if they are ultra-rapid codeine metabolizers. So in 2007, the FDA issued a health advisory warning doctors to prescribe the drug cautiously. A year later, Canadian health officials followed suit.
For the new study, Smolina's team looked at data on codeine prescriptions to all women who gave birth in British Columbia between 2002 and 2011. They found that in the years before the FDA warning, an average of 17 percent of new moms filled a codeine prescription in the six months after giving birth.
That had declined to 9 percent by the end of 2011 -- a 45 percent drop across the four years that followed the FDA advisory.
The new findings are an encouraging sign, according to Alfred Romeo, a teratogen information specialist with the non-profit MotherToBaby Utah. Teratogens are any substance that can affect the developing fetus, and MotherToBaby offers information on medication use during pregnancy and breast-feeding.
"It sounds like providers are following the recommendations," he said.
"We want women to be treated for pain," he said. "That's important."
But there are alternatives to codeine. Acetaminophen (Tylenol) and ibuprofen (Motrin, Advil) are considered safe for breast-feeding moms, Romeo said. And, the prescription narcotic hydrocodone (Vicodin) appears to be a better alternative to codeine because it's not converted to morphine in the body, he said.
There's no evidence that those medications can harm breast-feeding babies, Smolina said. Still, she noted, it's not certain that they are completely safe either.
She suggested that if a breast-feeding mom is prescribed any narcotic painkiller, she should ask her doctor if she needs to be on the lookout for any signs that her baby is getting the drug through breast-milk.
According to Romeo, parents should be concerned if their infant does not wake up regularly to be fed, shows limpness or does not gain weight. And if a mother on a painkiller feels groggy and sleepy, herself, that's a red flag, too.
Copyright © 2015 HealthDay. All rights reserved.
SOURCES: Kate Smolina, Ph.D., postdoctoral fellow, University of British Columbia, Vancouver, Canada; Alfred Romeo, R.N., Ph.D., teratogen information specialist, MotherToBaby Utah; May 12, 2015, Journal of the American Medical Association